To the Editor.—
Fluconazole is a new triazole that has been successfully used in the treatment of candidal and cryptococcal infections in patients with the acquired immunodeficiency syndrome (AIDS) and in other immunosuppressed patients.1,2 In addition to its other advantages, it is considered to be less hepatotoxic than previous imidazole agents.3 In fact, no severe adverse effects have been described in previous reports. We have recently performed an open trial of fluconazole therapy in oropharyngeal candidiasis in 27 immunosuppressed patients. We describe three patients (11%) who developed significant hepatotoxicity related to fluconazole therapy (Table).
Report of Cases.—Case 1.—
A 28-year-old man, with a previous diagnosis of AIDS (disseminated tuberculosis, central nervous system toxoplasmosis) was admitted to the hospital with Pneumocystis carinii pneumonia. Treatment with cotrimoxazole was begun. The patient was already receiving isoniazid, rifampin, pyrimethamine, clindamycin, and phenobarbital. On admission, alanine aminotransferase, aspartate aminotransferase, and alkaline
Muńoz P, Moreno S, Berenguer J, de Quirós JCLB, Bouza E. Fluconazole-Related Hepatotoxicity in Patients With Acquired Immunodeficiency Syndrome. Arch Intern Med. 1991;151(5):1020–1021. doi:10.1001/archinte.1991.00400050150032
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: